Alert archive / California / Beach Hazards Statements in 2022
Beach Hazards Statement 16, NWS San Diego, CA
NWS San Diego, CA issued this beach hazards statement at Sep 3, 2022, 2:52 PM PDT for Orange County, California. It was in force for 63 min.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2022, 2:52 PM PDT (21:52 UTC)
- Expired
- Sep 3, 2022, 3:55 PM PDT
- In force
- 63 min
- Issued by
- NWS San Diego, CA
County Orange County, CA
The radar
The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -515 J/kg
- Mixed-layer LCL
- 2158 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
807 WHUS46 KSGX 032152 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 252 PM PDT Sat Sep 3 2022 CAZ552-040000- /O.NEW.KSGX.BH.S.0016.220903T2152Z-220904T0000Z/ Orange County Coastal Areas- 252 PM PDT Sat Sep 3 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WHAT...Lightning likely between 315 PM and 500 PM at the beaches. * WHERE...Orange County Coastal Areas. * WHEN...Until 5 PM PDT this afternoon. * IMPACTS...Cloud-to-ground lightning will be dangerous to people on the beach or in the water. * ADDITIONAL DETAILS...Thunderstorms moving west over Orange County should reach the coast around 315 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Maxwell
1 follow-up statement
573 WHUS46 KSGX 032255 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 355 PM PDT Sat Sep 3 2022 CAZ552-040000- /O.CAN.KSGX.BH.S.0016.000000T0000Z-220904T0000Z/ Orange County Coastal Areas- 355 PM PDT Sat Sep 3 2022 ...BEACH HAZARDS STATEMENT IS CANCELLED... The thunderstorms over Orange County have dissipated, and lightning will no longer be a threat at the Orange County beaches the rest of this afternoon. $$ Maxwell
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Sep 3, 1:31 PM PDT, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 3, 1:31 PM PDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
131 PM PDT Sat Sep 3 2022
.SYNOPSIS...
Strong upper level high pressure centered over the Great Basin
will continue the heat wave into next week, except at the highest
elevations in the mountains. The hottest days for coastal areas are
expected this weekend. Isolated thunderstorms may develop near the
mountains and drift westward into the valleys and coastal areas
through Sunday. The high will weaken after mid next week. Slow
cooling will spread inland then, and there is a potential for some
rain by the weekend.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
It is a hot one today to be sure, even to the coast, where
temperatures at midday were running well into the 90s. If the heat
weren't enough, there is a threat for thunderstorms as well. They
should be isolated, but they may produce some strong microburst
winds and dangerous lightning strikes, besides brief, very heavy
rainfall. As of 1 PM, cumulus clouds were developing just off the
mountain crests and spreading rapidly westward.
Satellite imagery shows the cloud and mid-level moisture shield
around Javier, edging slowly northward. This could move over
southern San Diego County overnight, and could bring a few showers.
As warm as last night was, tonight may be even warmer west of the
mountains, elevating the heat risk all the way to the coast. There
is also a chance for some evening convection near our southern
deserts. The headline for the near term is the warm night ahead,
especially for San Diego County and continued hot weather through the
Labor Day weekend.
Strong high pressure aloft will remain anchored over the Great Basin
through the first half of next week with a n E-W oriented ridge axis
from off the Central Coast of CA, to the High Plains. Easterly flow
is accelerating around the southern flank of the high as Tropical
Storm Javier squeezes the pressure gradient over SoCal. There is
some subtropical moisture embedded in this flow, which could pop a
few isolated thunderstorms across the region, especially over and
west of the mountains this weekend. Some drying is indicated after
Monday, which should decrease the thunderstorm threat, but could add
to the already excessive heat. The Excessive Heat Warning remains in
effect through at least Tuesday, and looks like it may need to be
extended through at least Wednesday for those areas not already
covered.
We can say with a moderate degree of confidence, that the excessive
heat will end after Thursday of next week as all of the ensemble
members of the GFS/ECMWF/CMC show it happening. In the meantime, we
may have some fluctuations over coastal areas as the onshore flow
attempts to build a shallow marine layer inland at times. This is
reflected in various cluster solutions showing a wider spread in
maximum temperatures at coastal sites.
Another forecast parameter showing a wide spread in solutions is
precipitation for late next week. The controls for these models all
show the high over the Great Basin weakening enough to allow the
next Tropical Storm to move farther north along the west coast of
Mexico, possibly affecting SoCal. This will take some time to sort
out, but for now we have some POPS late in the forecast period.
&&
.AVIATION...
031910Z...FEW-SCT clouds at/above 10000 ft MSL will continue through
today, with mostly unrestricted VIS. There is a slight chance of
TSRA through this evening, with CB bases 10000 ft MSL and tops to
40000 ft MSL. LocalLY gusty east winds over 25 knots will be
possible through 13Z in the deserts which could create local VIS
below 3 miles in BLDU. Low confidence in any direct TSRA impacts to
any of the TAF sites through this evening.
&&
.MARINE...
No hazardous marine weather expected through Wednesday.
&&
.BEACHES...
A pair of south swells will bring elevated surf and a high risk of
rip currents through the holiday weekend. The first swell of 2-3
ft/14-15 sec from 190 degrees peaks today, generating surf of 3-5 ft
on south facing beaches. A second swell from 170 degrees of 3-4
ft/10-12 sec generated from the newly developed Tropical Storm
Javier is forecast to arrive on Sunday and continue Monday,
maintaining surf of 3-5 ft on south facing beaches, with potential
for sets to 6 ft for Tuesday and Wednesday mainly on south-facing
beaches in Orange County.
&&
.FIRE WEATHER...
Temperatures will remain well above average through the first half
of next week. Moisture levels will be elevated through Monday, then
decrease into the middle of next week. The marine layer has
dissipated today, but should return early next week, helping to cool
coastal areas a bit more. The heat inland will raise mixing heights
and increase the potential for large vertical plume growth with any
new fires that develop.
Isolated thunderstorms are expected today. Any that develop will
move rapidly westward across the coastal basin. The main threat is
for dry lightning strikes, and gusty outflow winds. There will be a
threat of locally heavy rainfall if one of them anchors along the
coastal facing slopes of the mountains, also where new cell
development repeats over the same area, but in general, any wetting
rainfall is expected to remain isolated.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning until 8 PM PDT Tuesday for Coachella
Valley-Orange County Coastal Areas-Orange County Inland
Areas-Riverside County Mountains-San Bernardino County
Mountains-San Bernardino and Riverside County Valleys-The
Inland Empire-San Diego County Coastal Areas-San Diego
County Deserts-San Diego County Mountains-San Diego County
Valleys-San Gorgonio Pass Near Banning-Santa Ana Mountains
and Foothills.
Excessive Heat Warning until 8 PM PDT Wednesday for Apple and
Lucerne Valleys.
PZ...None.
&&
PUBLIC...10
AVIATION/MARINE/BEACHES...AdamsIn the hours before
Local storm report, Sep 3, 9:36 AM PDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
936 AM PDT SAT SEP 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 3 WSW PALOMAR MOUNTAIN 33.30N 116.91W
09/02/2022 M47 MPH SAN DIEGO CA MESONET
THUNDERSTORM DEVELOPING OFF OF PALOMAR
MOUNTAIN PRODUCED 47 MPH GUST AT CUCA RANCH.
&&
10The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 2:01 PM PDT | Severe Thunderstorm Warning | SGX | Orange, Riverside | 59 min |
| Sep 3, 2:08 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 36 min |
| Sep 3, 2:22 PM PDT | Areal Flood Advisory | SGX | Orange | 2 hr |
| Sep 3, 2:32 PM PDT | Severe Thunderstorm Warning | SGX | Orange, Riverside | 43 min |
| Sep 3, 2:43 PM PDT | Flash Flood Warning | SGX | Orange | 3 hr |
| Sep 3, 2:48 PM PDT | Severe Thunderstorm Warning | SGX | Orange, Riverside | 24 min |
| Sep 3, 2:56 PM PDT | Areal Flood Advisory | SGX | Orange | 2 hr |
| Sep 3, 3:00 PM PDT | Special Weather Statement | SGX | Orange | 45 min |
| Sep 3, 4:05 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 115 min |
Nearby
Beach Hazards Statements in California, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.